Intolerance Reaction After Vaccination Against SARS-CoV-2
Three hours after receiving her first dose of vaccine against SARS-CoV-2 (Comirnaty, Biontech/Pfizer), a 62-year-old woman presented with urticaria of the face and neck accompanied by dizziness and headache. Blood tests showed no abnormalities. The serum mast cell tryptase level was normal. The symptoms subsided following intravenous administration of 250 mg prednisolone and 4 mg dimetindene maleate. The symptoms returned a day later but regressed spontaneously. The patient received her second dose 21 days later under conditions of emergency preparedness but tolerated the vaccine well. Overall, we assume that the patient suffered an intolerance reaction. This term is used to describe a pseudoallergic, non-IgE-mediated reaction that shares the clinical appearance of true anaphylaxis. The pathomechanism remains unclear. After weighing up the benefits and risks of vaccination, and in the absence of signs of systemic anaphylaxis, the second dose should be injected under supervision in a setting where emergency treatment can be given. In the presence of signs of systemic anaphylaxis, a skin test of the vaccine should be performed.
Dr. med. David Kluwig, Katharina Weßollek, Prof. Dr. med. Amir Yazdi, Hautklinik, Universitätsklinikum Aachen, email@example.com
Conflict of interest statement: The authors declare that no conflict of interest exists.
Translated from the original German by David Roseveare.
Cite this as: Kluwig D, Weßollek K, Yazdi A: Intolerance reaction after vaccination against SARS-CoV-2. Dtsch Arztebl Int 2021; 118: 338. DOI: 10.3238/arztebl.m2021.0223